Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 40, NWS Grand Rapids, MI

May 2, 2021

NWS Grand Rapids, MI issued this small craft advisory at May 2, 2021, 9:18 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 2, 2021, 9:18 PM EDT (01:18 UTC)
Expired
May 3, 2021, 3:13 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

870 
WHUS73 KGRR 030118
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
918 PM EDT Sun May 2 2021

LMZ844>847-030900-
/O.NEW.KGRR.SC.Y.0040.210503T0118Z-210503T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
918 PM EDT Sun May 2 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...South winds to 30 knots and waves 3 to 5 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
719 
WHUS73 KGRR 030713
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
313 AM EDT Mon May 3 2021

LMZ844>847-030815-
/O.CAN.KGRR.SC.Y.0040.000000T0000Z-210503T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
313 AM EDT Mon May 3 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will diminish and the Small Craft Advisory will
continue.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 2, 7:58 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 2, 7:58 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
758 PM EDT Sun May 2 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 328 PM EDT Sun May 2 2021

- Storms north tonight but quiet south

- Rain moves into southern 1/3rd mostly dry elsewhere

- Convection across all Southwest Michigan Monday night

- Trailing storm misses this area Wednesday

- Yet another cold front Friday with showers

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 328 PM EDT Sun May 2 2021

- Storms north tonight but quiet south -

We are expecting showers and thunderstorms to become numerous over
the northern third of our forecast area tonight (8 pm ish). The
remainder of southwest Michigan will be unseasonably mild but
quiet weather-wise.

We have that southern stream closed upper low that is being booted
northeast as a stronger Pacific system digs into the Southwest
CONUS tonight. As that comes out toward the southern Great Lakes
tonight the ridge axis ahead of the system will move east of the
area. That will start to feed deeper moisture into this area.
Meanwhile the jet entrance region of jet segement on the polar jet
will be tracking across Lake Superior tonight. These two features
(southern stream system and northern stream system) will activate
the warm front (which was a stationary front today). The greatest
instability will be over western sections. Still the thunder risk
is marginal at best. The low levels will be rather moist so we
will not have the downdraft cape like last night. The precipitation
will be more of rain showers than thunderstorms. The heaviest
rainfall will be north of Route 10.

The rest of the county warning area will be partly cloudy with
lows in the 60s.

- Rain moves into southern 1/3rd mostly dry elsewhere -

On Monday we have that system from the Southwest CONUS tracking
mostly just south of this area. We will get the northern edge of
the rain shield of the system. There is little if any instability
for this part of the system. It will just be light rain and that
will mostly if not entirely be south of I-96. The I-69 area will
see the greatest rainfall from that system. Even there expect less
than a quarter inch of precipitation.

The warm front will have lifted far enough north on Monday so I do
not believe we will see much convection in that area during the
day.

- Convection across all Southwest Michigan Monday night -

Monday night we get the jet entrance region lift of the northern
stream system to act on the deeper moisture transported north by
the southern stream system. I would think the entire area should
see SOME rain (at least .10 inch or so). This will not be an all
night rain, but an area of convection ahead of the cold front. The
showers may last about 3 hours in any one place. There is between
500 and 1000 j/kg of MU cape over western sections just ahead of
the cold front so there will be some thunderstorms. Sounds from
the models look moist to over 500 mb ahead of the cold front so
not a lot of potential for strong downdrafts. It should be noted
over the eastern CWA, the cape does not get much over 500 j/kg,
so the risk for thunderstorms is less over eastern sections. Even
so all areas should see some rain Monday night.

- Trailing storm misses this area Wednesday -

The northern stream polar jet core will stay north of this area
until the end of this week. That will keep the really cold air
away until then. Meanwhile the Pacific system that booted the
system out of the Southwest CONUS to give southern sections rain
Monday will pass south of here on Wednesday. The core of the jet
segment with that system does not get north of I-80 so the rain
will likely not get to much farther north than that. Once again
the I-69 area is the most likely to see some light rain from that
event.

- Yet another cold front Friday with showers -

Just so you know it is spring in Michigan, we get a much stronger
push of cold air for Friday into the weekend. This is the result
of a northern stream closed upper low digging farther south that
it typically would at this time of year. That happens due to a
large blocking upper high over Greenland and a strongly developing
Pacific storm off the west coast. That Pacific system really
builds a large upper ridge over the western CONUS. The combination
of the northern stream upper low being so far south and Pacific
system building such a large upstream ridge will lock us in the
cold air for a few days. There should be enough moisture around
for most areas to see showers later Thursday into Friday from this
event.

I would expect frost and freezing temperatures Friday night once
the cold air is established and there is some clearing of the
clouds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 758 PM EDT Sun May 2 2021

Conditions remaining VFR until very late tonight when MVFR cigs
should become more prevalent. IFR cigs are quite possible from
12Z-18Z Monday, with a higher chance of that at AZO/BTL/JXN than
at MKG/GRR/LAN.

Scattered rain showers are expected late tonight into Monday
morning. Occasional vsbys reductions of 4-5 miles may occur,
mainly at AZO/BTL/JXN. The main thunder risk this evening should
stay north of the srn Lwr MI terminals.

Gusty south sfc winds to 25 kts this evening will relax to around
10 kts overnight into Monday.

&&

.MARINE...
Issued at 328 PM EDT Sun May 2 2021

With the cold air coming back Tuesday we will more than likely
need a small craft advisory again.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Meade
MARINE...WDM
Hazardous weather outlook, May 2, 11:13 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1113 AM EDT Sun May 2 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031515-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1113 AM EDT Sun May 2 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible north of route 20 this afternoon.
Any thunderstorm that does develop will likely have gusty winds,
brief heavy rain and cloud to ground lighting.

Tonight thunderstorm coverage north of Route 20 is expected to
increase during the mid evening hours. Locally heavy rain, gusty
winds and cloud to ground lighting are the greatest threats.

Toward morning thunderstorms are possible near and south of I-96
but any storms in that are would be isolated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a low chance of thunderstorms Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-031515-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1113 AM EDT Sun May 2 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will remain hazardous to small craft into this
evening. Isolated thunderstorms are possible north of Whitehall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a low chance of thunderstorms Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:35 PM EDTSmall Craft AdvisoryGRR19 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.